Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 73, NWS Sioux Falls, SD

May 13, 2001Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 13, 2001, 7:56 AM CDT for Clay County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 13, 2001, 7:56 AM CDT (12:56 UTC)
Expired
May 13, 2001, 8:45 AM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clay County, IA

What was reported inside it

TimeReportWhereRemark
May 13, 8:08 AM CDTHail 0.75Spencer, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 478 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
478 m²/s²
0-3 km storm-relative helicity
531 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 131257
SVRFSD

IAC041-131345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
756 AM CDT SUN MAY 13 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHWEST IOWA

* UNTIL 845 AM CDT

* AT 756 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF SPENCER...MOVING SOUTHEAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENVILLE AROUND 820 AM CDT
  WEBB AROUND 835 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4323 9524 4307 9535 4290 9496 4309 9481

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:38 AM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, May 13, 3:38 AM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
338 AM CDT SUN MAY 13 2001

GOT SHORT TERM PRBLMS RIGHT OUTSIDE THE DOOR HERE. PLENTY OF IN
CLOUD LTG WITH DVLPING TSTMS ALONG THE I 29 CORRIDOR...AND DOWN INTO
NW IA. IF WE HAD SOME DECENT MSTR BLO 700MB SOME OF THESE WOULD
LIKELY PRODUCE SOME BRIEF DOWNPOURS. BUT AS IT IS...MOST OF THIS
ACTIVITY IS TYPICAL MID LVL ACCAS TS...ASSOCIATED WITH STRONG WAA FM
925MB TO 700MB. MOST OF THE GOOD LLVL WAA IS PROGGED TO MOV MORE IN
A SE DIRECTION WITH THE FLOW INTO NW IA EARLY TDAY...SO IT IS A
TRICKY FCST ON HOW MUCH OF THIS ACTIVITY WL MAKE IT INTO SW MN.
AT ANY RATE...THIS CONVECTION SHOULD LEAVE BEFORE 9 AM ALLOWING FOR
M SUNNY OR P CLDY SKIES AND WARMER TEMPS. WINDS COULD GET A BIT
BREEZY THIS AFTN...AND MAY VEER A LITTLE MORE TO THE SOUTH AS SOME
OF THE 850MB WINDS MIX DOWN TO THE SFC...MAY KEEP MORE OF A SE
COMPONENT OVR THE NRN CWA.

STILL HAVE A RIDGE RIDER MAINLY MOVG N OF THE CWA TNGT. LOW POPS ARE
WARRANTED OVER THE NRN AND NE PTN OF THE CWA WITH THIS KIND OF LIFT
AND LLVL JET TNGT...ALTHOUGH THE MDLS HAVE IT DRY. BUT AS ONE CAN
SEE...THE MDL QPF DID A POOR JOB OF HANDLING THIS MID LVL CONVECTION
TNGT AS THEY SO OFTEN DO. BUT NO DOUBT...THE BEST JET DYNAMICS AND
STRONGEST LIFT TNGT ARE WL N OF THE FSD CWA.

WM TEMPS ARE THE MAIN STORY ON MONDAY...WITH A LLVL FRONTAL PASSAGE
MOVG THRU THE NW AND WRN PTNS OF THE CWA. COULD GET QUITE WM AND
BREEZY JUST AHD OF THIS BNDRY. AGAIN...DUE TO THE ORIENTATION OF THE
SW LLVL JET...MSTR IS LIMITED BLO 700MB...BUT ENUF LIFT EXISTS TO
WORRY ABOUT MID LVL CONVECTION...ESPECIALLY WITH THE STRONG LLVL
CONVERGENCE NR THE BNDRY. AS THIS BNDRY SAGS SWD INTO NW IA MONDAY
NIGHT...KEPT THE POPS GOING IN THIS AREA AS SOME TS COULD ERUPT
ALMOST AT ANY TIME DURING THE NIGHT. BACK TO MONDAY...TOOK OUT SOME
OF THE NR RECORD HIGH WORDING ON A COUPLE OF ZONES...ONLY BECAUSE
THE RECORD HIGHS ON MONDAY SPIKE UP MORE SO THAN THEY DO ON THE
SURROUNDING DAYS. SO DESPITE THE VERY WM AIR...NR RECORDS MAY BE
TOUGH ON THE 14TH. MESOS ARE HOLLARING AT US SO BETTER GO...NO TIME
TO LOOK AT THE EXTENDED.

.FSD...NONE
 FUHS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:34 AM CDTSevere Thunderstorm WarningFSDOsceola41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.